Alert archive / California / High Wind Watches in 2020
High Wind Watch 1, NWS Eureka, CA
NWS Eureka, CA issued this high wind watch at Jan 31, 2020, 2:59 PM PST for Mendocino County, California. It took effect at Feb 2, 2020, 6:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2020, 2:59 PM PST (22:59 UTC)
- In effect from
- Feb 2, 2020, 6:00 AM PST
- Expired
- Jan 31, 2020, 4:31 PM PST
- In force
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260 WWUS76 KEKA 312259 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 259 PM PST Fri Jan 31 2020 CAZ109>113-010700- /O.NEW.KEKA.HW.A.0001.200202T1400Z-200203T0200Z/ Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 259 PM PST Fri Jan 31 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Northwest winds 25 to 35 mph with gusts to 50 mph possible. * WHERE...Mendocino County. * WHEN...From Sunday morning through Sunday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will affect the coast near and south of Fort Bragg and inland ridgetops. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. $$
1 follow-up statement
685 WWUS76 KEKA 010031 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 431 PM PST Fri Jan 31 2020 CAZ109>113-010845- /O.UPG.KEKA.HW.A.0001.200202T1400Z-200203T0200Z/ /O.NEW.KEKA.WI.Y.0003.200202T1400Z-200203T0200Z/ Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 431 PM PST Fri Jan 31 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. Gusts to 60 mph will be possible across exposed ridges. * WHERE...Mendocino Coast, Northwestern Mendocino Interior, Northeastern Mendocino Interior, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 6 AM to 6 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high wind watch went out at Jan 31, 5:30 AM PST, 9 hours 29 minutes earlier.
Area forecast discussion, Jan 31, 5:30 AM PST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 530 AM PST Fri Jan 31 2020 .SYNOPSIS...Dry and mild conditions are expected through early Saturday, although stratus may linger at the coast. Light rain and mountain snow are then forecast to return this weekend as another cold front moves across the area. A chilly airmass will settle over Northwest California in the wake of the front on Sunday. Dry weather is expected Monday and Tuesday. && .DISCUSSION...Today is poised to be the warmest day of the week across much of northwest California as a stout upper level ridge centered over the subtropical Pacific continues to build into the region from the southwest. Temperatures will climb into the low 70 degrees across some of the interior valleys as 850 mb temperatures warm to around 13 degrees C, particularly across the southern half of the area where more clearing is expected. Closer to the coast, fairly extensive marine stratus will likely put a damper on the warmer temps as it lingers through much of the day, holding afternoon highs closer to 60 on the Redwood Coast. Regardless, generally mild and dry weather will persist through the first half of the day on Saturday before an approaching trough brings an abrupt pattern change for Saturday night and Sunday. This trough will quickly flatten out the ridge and send a sharp cold front through the area Saturday afternoon, with strong cold air advection sending snow levels plummeting from around 6000 feet Saturday afternoon to 1500-2000 feet Sunday morning. The main limiting factor for mountain snow looks to be fairly meager precipitation amounts, as most of the model guidance is generating no more than a few tenths of an inch between the Saturday afternoon and Sunday morning. Timing of the front has also sped up a bit from previous runs, with the bulk of precipitation falling before snow levels really start to crash. Nonetheless, showers will likely continue into Sunday afternoon as the upper level wave pushes through behind the front, with the potential to bring light accumulations to area mountain passes in Del Norte, Humboldt, and Trinity Counties. Mendocino County will see more of a glancing blow from this system, with little or no precipitation for most areas. Expect afternoon highs to run 10 to 15 degrees colder across the area on Sunday. Drier weather will then return for the beginning of next week as a northerly flow regime is established overhead, with a couple of chilly mornings likely for Monday and Tuesday. /CB && .AVIATION...Low clouds and some patches of fog will linger along parts of the coast and across some interior valleys this morning while most other locations can expect VFR. Would not totally rule out a period of IFR VSBY at ACV and CEC through mid-morning, but extensive fog should be avoided due to the higher layer clouds between 030-050. These ceilings should scatter by late morning, while high clouds will continue to spread over northern California as a weak front approaches the region. This will also generate southerly winds late in the day for KCEC and KACV. However, light west to northwesterly flow should persist at KUKI. Expect marine stratus to return at CEC and ACV Friday evening with more of a vengeance than we have seen this morning, and that may persist until at least early Saturday morning. For now have not included all- out fog in the TAFs, but that is a possibility. Very light rain will begin impacting Del Norte County as early as Saturday morning, but the rest of the area should stay mainly dry until the late afternoon or evening hours. /KMZ && .MARINE...Small Craft Advisory conditions should temporarily subside across the coastal waters later this morning as a slowly decaying westerly swell drops below 10 feet. Winds will generally be light southerly north of Cape Mendocino and light out of the north elsewhere as high pressure remains in control through Saturday morning. Saturday's front will bring an abrupt shift to strong northerlies Saturday night into Sunday, with rapidly building short period seas necessitating another round of headlines by late Saturday. Cold advection behind the front may allow winds to approach gale force across the southern waters on Sunday. In addition, the westerly swell will start to build again by Sunday, contributing to a chaotic sea state through the early part of next week. /CB && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST this morning for PZZ450-455-470-475. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 31, 4:11 AM PST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 411 AM PST Fri Jan 31 2020 CAZ101>113-011215- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 411 AM PST Fri Jan 31 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mountain snow will be possible late Saturday night into Sunday. Any accumulation is expected to remain light at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:52 PM PST | Gale Watch | EKA | 24 hr | |
| Jan 31, 2:52 PM PST | Small Craft Advisory | EKA | 5 days |
Nearby
High Wind Watches in California, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.